Oklahoma, 2022

High Wind in Oklahoma, January 14, 2022

January 14, 2022 · NWS OUN · 14 events in 14 counties and zones

Strong winds occurred behind a cold front during the afternoon and evening of the 14th, with occasional gusts to 60 mph recorded.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong winds occurred behind a cold front during the afternoon and evening of the 14th, with occasional gusts to 60 mph recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 14, 4:27 PM CST, 48 minutes earlier.

Area forecast discussion, Jan 14, 4:27 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
427 PM CST Fri Jan 14 2022

...New UPDATE...

.UPDATE...
Issued at 421 PM CST Fri Jan 14 2022

Quick update to add blowing dust (dirt) to the forecast across the
entire area through tomorrow, although most surface restrictions
will be seen mainly over the western half of Oklahoma down into
our western north Texas counties. Current observations and
satellite (most wavelength bands), along with expected 45 to 50
mph+ gusts this evening-tonight-first half of tomorrow, will
yield areas of blowing dust.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 142 PM CST Fri Jan 14 2022

A rather active short term is in store for our area as we go through
tonight and tomorrow. To start off with, we have ongoing elevated
fire conditions across portions of western Oklahoma and western
north Texas where relative humidity is bottoming out below 20%,
but so far winds have remained lighter than forecast within a
surface trough where RH is lowest. High clouds have helped to
keep conditions somewhat in check but will continue to monitor for
any hot spots peaking through on satellite.

Conditions will change abruptly behind a cold front, currently
across far northwestern portions of the area. Behind the front
expect strong north winds aided by rapid pressure rises and an
intense low-level jet (925 mb wind speeds 50-60 knots) this
evening. Winds of 30-40 mph will be common areawide, with gusts
of 50-60 mph possible along and west of the I-35 corridor. The
strongest winds will subside late this evening, but wind speeds
will remain elevated through much of the day tomorrow as well.

In addition to the fire and wind concerns, we also will have a
chance for light wintry precipitation late tonight into tomorrow as
a closed low begins to intensify to our south and east. Although
some weak frontogenesis is shown through the 850mb layer on the
backside of the developing closed low , model soundings reveal deep
saturation and omega is lacking through the -12 to -18C layer,
typically most favorable for dendritic snow growth. Therefore,
expect snow accumulations to remain rather light, a dusting to a
half inch at most across areas mainly along and east of I-35.
Temperatures will likely stay in the upper 20s to mid 30s for much
of the area tomorrow, coldest across northern and eastern parts
of the area under the thickest clouds and light precipitation,
with wind chills stuck in the single digits to teens.

Ware

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 343 PM CST Fri Jan 14 2022

Northerly winds and cold conditions will continue through Saturday
night into Sunday as the upper level cyclone shifts eastward into
the southeastern United States. Temperatures will likely be at it's
coldest Saturday night/Sunday morning, with lows ranging from the
widespread mid 10s to the low 20s in southeastern Oklahoma. As an
upper level ridge sets into the region, winds will shift back out of
the south and temperatures will warm back to near average on Sunday
afternoon/evening, to above average by Tuesday.

Another upper level trough will begin moving through the Northern
Plains, which will result in a surface cyclone and associated cold
front moving south through the Central Plains and into the region
Tuesday afternoon and evening. The airmass behind the front will
become fairly modified, so temperatures will gradually decrease
behind the front as opposed to a sharp drop. With the lack of
moisture available in the region, conditions are expected to remain
dry through next week.

Zwink

&&

.AVIATION...
(18Z TAFS)
Issued at 1119 AM CST Fri Jan 14 2022

South winds will be gusty at times this afternoon and will see an
abrupt shift to northerly behind a cold front that will cross the
region from northwest to southeast this evening. Wind gusts
behind the front could reach 40-50 knots at times, especially west
of I-35. Ceilings will lower later tonight into tomorrow morning
into MVFR territory across central and eastern Oklahoma, with
light snow possible as well, mainly after sunrise tomorrow.

&&

.UPPER AIR...

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  24  29  18  48 /  10  30   0   0
Hobart OK         25  36  16  51 /   0   0   0   0
Wichita Falls TX  28  37  20  54 /   0  10   0   0
Gage OK           20  35  13  58 /   0   0   0   0
Ponca City OK     22  30  14  46 /  50  60   0   0
Durant OK         29  34  24  49 /  10  30   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 8 PM this evening to 5 PM CST Saturday for
     OKZ007-008-012-013-017>020-023>032-039>048-050>052.

     Wind Advisory until 5 PM CST Saturday for OKZ004>006-009>011-
     014>016-021-022-033>038.

     Red Flag Warning until 7 PM CST this evening for OKZ004-009-014-
     021-033-034-036.

TX...Wind Advisory from 8 PM this evening to 5 PM CST Saturday for
     TXZ086-088>090.

     Wind Advisory until 5 PM CST Saturday for TXZ083>085-087.

     Red Flag Warning until 7 PM CST this evening for TXZ083-084-087.

&&

SHORT TERM...11
LONG TERM....50
AVIATION...11
Hazardous weather outlook, Jan 14, 12:31 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1231 PM CST Fri Jan 14 2022

OKZ004>048-050>052-TXZ083>090-151845-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1231 PM CST Fri Jan 14 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Gusty south winds shifting out of the north and dry conditions
will result in elevated to near-critical fire weather conditions
this afternoon and early evening across western Oklahoma and
western north Texas.

.Winds...
A strong cold front will bring very windy conditions this
afternoon in western Oklahoma. The front will continue moving
across our area through this evening. Wind gusts of 50 to 55 mph
behind the cold front will be possible through tonight.

.Winter Weather...
A wintry system will bring a chance of light snow or flurries to
parts of northcentral, central, and southeast Oklahoma late
Friday night.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Winter Weather...
With cold temperatures in place, light snow is possible
Saturday morning and afternoon across portions of northern,
central, and southeast Oklahoma. Very light snow accumulations are
expected.

.Winds...
Strong gusty north winds will continue Saturday with gusts
in the 40 to 45 mph range. Wind chill values in the single digits
are possible Saturday morning, mainly across northern Oklahoma.

.Fire Weather...
Strong gusty north winds will elevate fire weather conditions
Saturday afternoon across parts of western Oklahoma and western
north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Woods

When
January 14, 5:15 PM CST
Where
Woods forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Major

When
January 14, 6:20 PM CST
Where
Major forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

High Wind, Greer

When
January 14, 6:45 PM CST
Where
Greer forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

High Wind, Kay

When
January 14, 7:15 PM CST
Where
Kay forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

High Wind, Jackson

When
January 14, 7:20 PM CST
Where
Jackson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

High Wind, Washita

When
January 14, 7:20 PM CST
Where
Washita forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

High Wind, Oklahoma

When
January 14, 7:24 PM CST
Where
Oklahoma forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

High Wind, Comanche

When
January 14, 7:31 PM CST
Where
Comanche forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
January 14, 7:31 PM CST
Where
Kiowa forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

High Wind, Blaine

When
January 14, 7:55 PM CST
Where
Blaine forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

High Wind, Canadian

When
January 14, 7:55 PM CST
Where
Canadian forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

High Wind, Tillman

When
January 14, 8:50 PM CST
Where
Tillman forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

High Wind, Grady

When
January 14, 9:15 PM CST
Where
Grady forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

High Wind, Cotton

When
January 14, 10:35 PM CST
Where
Cotton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001403, 1001387, 1001383, 1001385, 1001384, 1001402, 1001389, 1001352, 1001386, 1001345, 1001348, 1001401, 1001382, 1001356.